Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 127, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 7, 2002, 9:22 AM CDT for Crawford County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2002, 9:22 AM CDT (14:22 UTC)
- Expired
- May 7, 2002, 10:00 AM CDT
- In force
- 38 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Crawford County, KS
The radar
The Springfield radar (KSGF), 127 km from the middle of the area, began a volume at 14:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 2.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 419 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 309 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 071422 SVRSGF KSC037-071500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 922 AM CDT TUE MAY 7 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CRAWFORD COUNTY IN SOUTHEAST KANSAS * UNTIL 1000 AM CDT * AT 916 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTH OF GIRARD...OR 15 MILES NORTH OF PITTSBURG... AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... CRAWFORD COUNTY. THE TOWNS OF FARLINGTON...POLK AND CROWEBURG ARE ALSO IN THE PATH OF THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3768 9489 3737 9486 3737 9463 3768 9464 LINDENBERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:00 PM CDT, 19 hours 22 minutes earlier.
Area forecast discussion, May 6, 2:00 PM CDT, 19 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 200 PM CDT MON MAY 6 2002 FORECAST CONCERNS: PRECIPITATION CHANCES TUESDAY THROUGH WEDNESDAY AND TEMPERATURES. SHOWERS AND THUNDERSTORMS MOVED THROUGH CENTRAL MISSOURI THIS MORNING...AND PRODUCED AN OUTFLOW BOUNDARY THAT EXTENDED FROM EMPORIA KANSAS TO SPRINGFIELD THIS AFTERNOON. NOTHING HAD FORMED ON THAT BOUNDARY...YET. SCATTERED SHOWERS AND THUNDERSTORMS ALSO MOVED THROUGH SOUTH CENTRAL MISSOURI THIS MORNING...PRODUCING MARGINALLY SEVERE HAIL. TEMPERATURES REMAINED IN THE 60S ACROSS CENTRAL MISSOURI...WITH A GUSTY SOUTH WIND AND READINGS NEAR 80 SOUTH OF THE BOUNDARY FROM CHANUTE TO JOPLIN. 18Z SOUNDING FROM SPRINGFIELD HAS A MINIMAL CAPPING INVERSION (0.7C). PARAMETERS COMING TOGETHER FOR A DOUBLE BARREL WEATHER EVENT TONIGHT: SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...NEAR THE OLD OUTFLOW BOUNDARY. MODERATE RISK FOR NORTHWESTERN SECTIONS OF THE FORECAST AREA PER STORM PREDICTION CENTER LOOKS REASONABLE...STRONG 850 MB THETA E CONVERGENCE AT 00Z OVER EAST CENTRAL KANSAS/WEST CENTRAL MISSOURI HELPING TO INITIATE THE STORMS. OVERNIGHT...A THUNDERSTORM COMPLEX WILL DEVELOP IN EASTERN KANSAS AND MOVE EAST ACROSS CENTRAL MISSOURI. SEVERAL OTHER AREAS OF 850 MB THETA E CONVERGENCE MOVE THROUGH CENTRAL MISSOURI OVERNIGHT. PRECIPITABLE WATER VALUES APPROACHING 2.00 INCHES ARE INDICATED ACROSS CENTRAL MISSOURI. WILL HOIST A FLOOD WATCH FOR CENTRAL MISSOURI TONIGHT. WATERS BECOME MUDDIER TUESDAY THROUGH WEDNESDAY...WITH A CHANCE OF SHOWERS AND THUNDERSTORMS BOTH DAYS. STRONGER AREA OF 850 MB THETA E CONVERGENCE INDICATED OVER NORTHEAST KANSAS BY 00Z WEDNESDAY. LOW CHANCE POPS WARRANTED...SINCE BULK OF THE ACTIVITY WILL LIKELY BE TO OUR NORTH. LINE OF STORMS THEN WILL MOVE THROUGH THE FORECAST AREA WEDNESDAY NIGHT...ALONG COLD FRONT. HAVE ALSO BUMPED UP TEMPERATURES WEDNESDAY WITH SOUTH TO SOUTHWEST WIND AND PARTIAL SUNSHINE. NOT MUCH CHANGE TO THE EXTENDED: ADDED A CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY AND MONDAY...ALTHOUGH EXTENDED MODELS ARE NOT IN AGREEMENT. 240 HOUR MRF 500 MB HEIGHTS LOOK VERY SIMILAR TO THE 00 HOUR INITIALIZATION. LOOKS LIKE THE HEART OF THE SPRING SEVERE WEATHER SEASON IS UPON US. THANKS TO NDFD WFOS FOR IM COORDINATION. PRELIMINARY ISC GRIDS HAVE BEEN SENT. FCSTID = 8 SGF 64 79 64 83 / 70 30 30 40 JLN 68 82 66 85 / 70 30 30 40 UNO 64 79 64 82 / 70 30 30 40 VIH 64 78 64 84 / 70 30 30 40 AIZ 64 78 64 84 / 70 30 30 40 .SGF... MO...FLOOD WATCH TONIGHT FOR ZONES MOZ055>058...MOZ066>071...MOZ077>081...MOZ083...MOZ089. KS...FLOOD WATCH TONIGHT FOR ZONES KSZ073...KSZ097. SUTTON
In the hours before
Special weather statement, May 7, 7:26 AM CDT, 1 hour 56 minutes before
MOZ096>098-105-106-071330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 726 AM CDT TUE MAY 7 2002 SEVERE THUNDERSTORM WATCH NUMBER 246 HAS BEEN CANCELLED. THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA.
Local storm report, May 7, 8:06 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
806 AM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 AM 2 N ROLLA MO FLOOD
05/07/02 PHELPS THE PUBLIC REPORTED E
HIGHWAY NORTH OF ROLLA
FLOODED AND IMPASSBLE.Local storm report, May 7, 8:35 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
835 AM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 AM FT SCOTT KS .75 INCH HAIL
05/07/02 BOURBON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 7, 8:54 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
854 AM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 AM HIATTVILLE KS .88 INCH HAIL
05/07/02 BOURBON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 7, 9:02 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
806 AM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 AM 2 N ROLLA MO FLOOD
05/07/02 PHELPS THE PUBLIC REPORTED E
HIGHWAY NORTH OF ROLLA
FLOODED AND IMPASSBLE.Local storm report, May 7, 9:22 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
922 AM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 AM 2 W NEVADA MO .75 INCH HAIL
05/07/02 VERNON REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 8:05 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 55 min |
| May 7, 3:09 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Crawford | 66 min |
| May 7, 3:52 PM CDT | Flash Flood Warning | SGF | Bourbon, Crawford | 6 hr |
| May 7, 5:12 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee, Crawford | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.